New York, 2016

Drought in New York, August 1 to 31, 2016

August 1 to 31, 2016 · NWS BGM · 10 events in 10 counties and zones

Drought persisted and became worse over parts of the Finger Lakes region and Central Southern Tier of New York during August. Rainfall since the late Spring was only recording up to 50 to 80 percent of normal.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Drought persisted and became worse over parts of the Finger Lakes region and Central Southern Tier of New York during August. Rainfall since the late Spring was only recording up to 50 to 80 percent of normal. According to the U.S. Drought Monitor, portions of the area deteriorated from severe to extreme drought. Agricultural interests reported significant stress to non-irrigated crops, and several communities began to place voluntary and mandatory water restrictions on their residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 31, 7:39 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 7:39 PM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
839 PM EDT SUN JUL 31 2016

.SYNOPSIS...
An upper level area of low pressure will keep unsettled weather
over the area into the first part of the work week with clouds and
scattered showers, especially east of Interstate 81. Drier air and
sunshine will return for midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
830 PM EDT Update...
The uppr lvl trough slowly moves east along with a weak low over
the region. A few rain showers are still lingering around and
overcast skies continue to dominate. The Low will result in
moisture being advected back into the region tonight. This
advection have already started to occur. A very low stratus deck
is pushing westward across central ny and far NEPA. Expect the low
lvl stratus deck to continue to develop through the overnight,
along with fog, since most locations across the area currently have
nearly 100% RH and the winds aloft are weak. Moisture is expected
to remain trapped over the region through the night. Overall the
previous forecast is in great shape and made very minor changes to
the previous forecast. For more information please read the
previous forecast discussion below.

Previous forecast discussion...
Plenty of moisture arnd but ltl upper support for pcpn, xcpt over
the far sern zones where there's still a bit of a ll inflow jet.
Also, hier terrain of the wrn Cats and Poconos will provide a bit
of lift. So, best chance of shwrs will remain over the east with a
limited psblty of thunder. To the west, some clrg over wrn NY has
allowed some htg and conv to form. That pcpn is already showing
signs of weakening as it tries to advance ewrd. Will keep some low
chance pops over the wrn zones for that pcpn. Only otr item ovrngt
is the psblty of fog with the wet gnd, lgt wind, and stable ll
sndg. Best chance will be over the hier terrain but with lgt winds
fog psbl just abyu anywhere.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Upr trof still over NY and PA on Mon with another weak wv swinging
thru. Once again, best chance for pcpn will be along and east of
I81 where the trof deepens and terrain helps fgenerate a bit of
lift. Still the old H8 low hanging out as well.

Upper trof deepens over xtrm ern NY Mon ngt and Tue but by then
rdgg is beginning to bld at H* and the sfc over wrn NY so that by
Tue mrng, really only chance for shwrs will be in the mrng and
over the east with drier air mvg in the west.

Late Tue into early Wed rdgg conts to bld but ltr in the day Wed
NAM shows a deepening wv swing thru srn Ontario and dvlpg a line
of conv over the area. Seems like NAM is again overdoing things
and perhaps even suffering a bit of conv feedback. Much weaker
system on the EURO might generate some lgt pcpn. For now, have
kept Wed dry but a chance of a shwr or tstm cannot be ruled out.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Medium range models continue to show excellent agreement through
the extended period which brings higher confidence to the forecast.
A broad flat upper level ridge will persist across much of the
country through late week while surface high pressure remains
anchored off the New England coast. Friday afternoon through
Saturday morning, an upper level trof and associated surface cold
front will cross the area. Will continue with chance pops through
the period with the highest chances Friday night when cold frontal
passage looks most likely. Saturday night through Sunday, dry
weather will return following the front.

Thursday and Friday high temperatures will run 5 to 10 degrees
above normal then return to more seasonal levels on Saturday and
Sunday following the front.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Abundant low level moisture, weak lift and easterly flow will keep
restrictions across the terminals until late Monday morning. Through
early evening MVFR/VFR conditions will persist across the terminals
with light showers also at KRME. Overnight cigs/vsbys will lower
during the 03Z-06Z period and generally range from IFR to Alt Min
through mid morning Monday. Slow improvement is expected to MVFR/VFR
late morning through early afternoon as a northwest flow develops.
By early afternoon all TAF sites will improve to VFR. Scattered
convection is possible but not included due to limited coverage.

Light easterly flow through early evening then light and variable
becoming west/northwest late morning Monday around 5-8 knots.

OUTLOOK...

Monday night...MVFR/IFR restrictions possible in fog/stratus.

Tuesday - Thursday night...Primarily VFR.

Friday...Restrictions possible during the afternoon in scattered
showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/KAH
SHORT TERM...DGM
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Jul 31, 2:24 PM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT SUN JUL 31 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
324 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Broome

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Broome forecast zone
Reported by
Other Federal Agency
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions deteriorated from moderate to severe drought over western portions of the county.

Drought, Chemung

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Chemung forecast zone
Reported by
Other Federal Agency
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions deteriorated from severe to extreme drought over western portions of the county.

Drought, Cortland

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Cortland forecast zone
Reported by
Other Federal Agency
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions remained in moderate to severe drought across the county.

Drought, Onondaga

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Onondaga forecast zone
Reported by
Other Federal Agency
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions remained in moderate to severe drought across the county.

Drought, Schuyler

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Schuyler forecast zone
Reported by
Other Federal Agency
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions in the county deteriorated from severe to extreme drought.

Drought, Southern Cayuga

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Southern Cayuga forecast zone
Reported by
Other Federal Agency
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions in the county remained in severe drought this month.

Drought, Steuben

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Steuben forecast zone
Reported by
Other Federal Agency
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions in the county remained in severe drought this month.

Drought, Tioga

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Tioga forecast zone
Reported by
Other Federal Agency
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions deteriorated from severe to extreme drought over the northwest portion of the county.

Drought, Tompkins

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Tompkins forecast zone
Reported by
Other Federal Agency
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions deteriorated from severe to extreme drought across the county.

Drought, Yates

When
August 1, 12:00 AM EST to August 31, 12:00 AM EST
Where
Yates forecast zone
Reported by
Other Federal Agency
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, conditions deteriorated from severe to extreme drought across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657243, 657244, 657245, 657246, 657248, 657249, 657250, 657251, 657252, 657253.